Kansas, 2008Flash Flood and Damaging Wind in Kansas, July 26, 2008
July 26, 2008 · NWS SGF · 2 events in 1 county or zone
A severe thunderstorm produced damage to trees and power lines in the city of Fort Scott. Flash flooding was also observed within the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced damage to trees and power lines in the city of Fort Scott. Flash flooding was also observed within the city.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 26, 5:40 PM CST, 0 minutes earlier.
Area forecast discussion, Jul 26, 5:40 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT SAT JUL 26 2008
.DISCUSSION...
THE WARM AND HUMID AIRMASS THAT MOVED INTO THE REGION OVER THE
PAST SEVERAL DAYS WILL TAKE UP RESIDENCE IN THE OZARKS FOR MUCH OF
THE UPCOMING WEEK. THIS WILL LEAD TO THE CHANCES OF SHOWERS AND
THUNDERSTORMS NEARLY EACH DAY THROUGH FRIDAY. THE REMNANTS OF
HURRICANE DOLLY WILL ALSO PLAY A ROLE IN THE WEATHER FOR THE AREA
TOUGH MODELS ARE IN DISAGREEMENT AS TO WHEN DOLLYS REMNANTS WILL
BEGIN TO SHIFT EAST. IN ADDITION TO THE CHANCES FOR
PRECIPITATION...TEMPERATURES IN THE MID TO UPPER 90S AND HIGH
HUMIDITIES WILL LEAD TO NEAR HEAT ADVISORY VALUES FOR THE
REGION...ESPECIALLY WEST OF HIGHWAY 65.
FOR THE NEXT 24 HOURS THE CONCERNS FOCUS ON A DEVELOPING MCS AND
WHETHER THE LEFT OVER CLOUD COVER WILL KEEP TEMPERATURES DOWN
SUNDAY AFTERNOON. BEGINNING STAGES OF A STORM COMPLEX NOW
DEVELOPING OVER SOUTH CENTRAL NEBRASKA...NORTH CENTRAL KANSAS WILL
LIKELY IMPACT THE OZARKS. FLOW OVER THE TOP OF THE UPPER LEVEL
RIDGE AND SURFACE HIGH BRINGS THE MCS INTO THE AREA LATE THIS
EVENING INTO SUNDAY MORNING. THE STORMS SHOULD HAVE PLENTY OF
INSTABILITY TO WORK WITH WITH CAPE VALUES IN THE 2-3000 J/KG RANGE
AND GOOD LOW LEVEL MOISTURE TO WORK WITH. EXPECT STORM TO BE
STRONG WITH AN ISOLATED SEVERE STORM AS 700MB TEMPERATURES AROUND
12C TEND TO WORK AGAINST THE STORMS.
FOR MONDAY INTO THE END OF THE WORK WEEK...CONCERNS ARE HEAT
INDICES AND REMNANTS OF HURRICANE DOLLY.
THE OZARKS WILL BE UNDER THE INFLUENCE OF THE UPPER LEVEL RIDGE
ALLOWING TEMPERATURES TO REMAIN IN THE MID TO UPPER 90S. HUMIDITY
LEVELS WILL REMAIN HIGH AS LOW LEVEL MOISTURE POOLS ACROSS THE
AREA. THIS WILL PRODUCE HEAT INDEX VALUES IN THE 101 TO 107 DEGREE
RANGE FOR AT LEAST THE WESTERN HALF OF THE CWA. WILL DEFINITELY
NEED TO KEEP AND EYE ON THIS. CURRENT EXPECTATIONS IS THAT HEAT
ADVISORIES WILL BE NEEDED FOR MONDAY AND TUESDAY.
THE REMNANTS OF DOLLY THEN BECOME AN ISSUE SOMEWHERE BETWEEN
TUESDAY AND FRIDAY. THIS IS THE SPREAD OF THE CURRENT MODELS IN
HANDLING THE REMNANTS. THE ECMWF PHASES DOLLY WITH THE UPPER
LEVEL FLOW AND SHIFTS IT EAST OF THE AREA BY THURSDAY MORNING
WHILE THE GFS LINGERS DOLLY WEST OF THE AREA THROUGH FRIDAY AND
THEN SHUNTS THE SYSTEM ACROSS NORTHERN ARKANSAS. SOMEWHERE IN
BETWEEN IS MORE LIKELY AND HAVE KEPT POPS IN THE FORECAST THROUGH
THE EXTENDED PERIOD TO HANDEL THIS.
GFS STILL INDICATING A RETROGRESSION OF THE WESTERN RIDGE BY
THE END OF THE WEEK WHICH WOULD PLACE THE OZARKS IN NORTH TO
NORTHWEST FLOW. THIS WOULD SPELL COOLER AND DRIER WEATHER FOR THE
REGION AT WEEKS END. THIS WOULD BE WELCOME AFTER THE THE HEAT TO
START THE WEEK. WILL HAVE TO SEE IF THIS PANS OUT AND HOPE FOR
COOLER WEATHER.
HATCH
&&
.AVIATION...
FOR THE 00Z TAF PACKAGE...RADAR TRENDS SUGGEST ANOTHER ROUND OF
THUNDERSTORMS CURRENTLY OVER WESTERN MISSOURI SHOULD TRACK INTO THE
JLN AND SGF AIR SPACE OVER THE NEXT SEVERAL HOURS. HAVE INCLUDED
TEMPO IFR CONDITIONS AT BOTH AIRFIELDS AS THESE STORMS ARE PRODUCING
VERY HEAVY RAINFALL THAT WOULD REDUCE VISIBILITIES
SIGNIFICANTLY.
GCC
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 26, 4:54 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT SAT JUL 26 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-272300-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
554 PM CDT SAT JUL 26 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND TO THE WEST OF
THE
HIGHWAY 65 CORRIDOR THROUGH THE OVERNIGHT HOURS. THE PRIMARY
THREATS WILL BE WIND UP TO 60 MPH...HEAVY RAINFALL AND THE
POTENTIAL OF FLASH FLOODING...AND QUARTER SIZE HAIL.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AS A
COMPLEX OF THUNDERSTORMS IN CENTRAL KANSAS MIGRATES INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. WIND GUSTS UP TO 60
MPH...HEAVY RAINFALL AND THE POTENTIAL OF FLASH FLOODING...HAIL
UP TO THE SIZE OF QUARTERS AND FREQUENT CLOUD TO GROUND LIGHTNING
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A HOT AND HUMID AIRMASS WILL PRODUCE AFTERNOON HEAT INDEX VALUES
NEAR 100 DEGREES WEST OF HIGHWAY 65 THROUGH THE WEEK.
DUE TO A VERY MOIST AND UNSTABLE AIRMASS THAT WILL REMAIN
POSITIONED OVER THE REGION...ISOLATED TO SCATTERED THUNDERSTORMS
CAN NOT BE RULED OUT ON ANY PARTICULAR DAY THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TO THE WEST OF THE HIGHWAY
65 CORRIDOR
TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
ANGLE
In the hours before
Local storm report, Jul 26, 4:38 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 2 S PENNSBORO 37.30N 93.83W
07/26/2008 DADE MO LAW ENFORCEMENT
POWER LINES AND TREES DOWN ALONG HIGHWAY 39 SOUTH OF
PENNSBORO
&&
GCLAYCOMLocal storm report, Jul 26, 4:40 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
540 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 3 S LOCKWOOD 37.34N 93.95W
07/26/2008 DADE MO LAW ENFORCEMENT
TRESS DOWN SOUTH OF LOCKWOOD ALONG HIGHWAY 97
&&
GCLAYCOMLocal storm report, Jul 26, 4:41 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 3 S LOCKWOOD 37.34N 93.95W
07/26/2008 DADE MO LAW ENFORCEMENT
COUNTY ROAD 182 OFF OF 39 HIGHWAY FLOODED AND CLOSED
&&
GCLAYCOMSpecial weather statement, Jul 26, 4:42 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
542 PM CDT SAT JUL 26 2008
MOZ095-262315-
CHRISTIAN MO-
542 PM CDT SAT JUL 26 2008
...SIGNIFICANT WEATHER ALERT FOR CENTRAL CHRISTIAN COUNTY UNTIL 615
PM CDT...
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OZARK...MOVING SOUTHEAST AT 8 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
TERRY
Special weather statement, Jul 26, 4:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT SAT JUL 26 2008
KSZ073-MOZ066-077-088-089-094-262330-
BOURBON KS-LAWRENCE MO-JASPER MO-DADE MO-BARTON MO-VERNON MO-
558 PM CDT SAT JUL 26 2008
...SIGNIFICANT WEATHER ALERT FOR BARTON...NORTHEASTERN JASPER...
NORTHERN LAWRENCE...SOUTHERN BOURBON...SOUTHWESTERN DADE AND
SOUTHWESTERN VERNON COUNTIES UNTIL 630 PM CDT...
AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT SCOTT TO
VERDELLA TO 13 MILES NORTHWEST OF MOUNT VERNON...MOVING EAST AT 7
MPH.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
TERRY
Special weather statement, Jul 26, 5:30 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 PM CDT SAT JUL 26 2008
MOZ077-088-094-270015-
LAWRENCE MO-JASPER MO-BARTON MO-
630 PM CDT SAT JUL 26 2008
...SIGNIFICANT WEATHER ALERT FOR BARTON...NORTHEASTERN JASPER AND
NORTHWESTERN LAWRENCE COUNTIES UNTIL 715 PM CDT...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF MOUNT VERNON TO 11 MILES NORTH OF CARTHAGE TO VERDELLA...MOVING
SOUTHEAST AT 10 MPH.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
TERRY
Thunderstorm Wind, Bourbon
- When
- July 26, 5:40 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Thunderstorm wind gusts knocked over several trees and power poles within the city of Fort Scott.
Flash Flood, Bourbon
- When
- July 26, 5:45 PM CST to 11:00 PM CST
- Where
- Bourbon County, 0.88 mi NW of Ft Scott to 1.1 mi N of Ft Scott
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.840, -94.710
Several city streets within the city of Fort Scott experienced flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New Mexico, July 26 to 28, 20081 death · $25 million · 1 event
- Rip Currents in New York, July 26, 20082 deaths · 2 events
- Hail and Damaging Winds in Ohio, July 26, 20082 injured · $62 million · 2.5 in hail · 24 events
- Heat in Nevada, July 26, 20081 death · 1 event
- Hail in Kansas, July 26, 2008$3.1 million · 2.75 in hail · 5 events
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2008$633,000 · 3 in hail · 12 events
- Hail in Pennsylvania, July 26, 2008$475,000 · 1.75 in hail · 5 events
- Flash Flooding in New Mexico, July 26 to 27, 2008$220,000 · 5 events
- Hail and Damaging Winds in Montana, July 26 to 27, 2008$57,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Maryland, July 26, 2008$136,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, July 26, 2008$27,000 · 2 in hail · 33 events
- Flash Flooding and Damaging Winds in Missouri, July 26, 2008$77,000 · 52 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115499, 115498.